If you are seeking drug and alcohol related addiction rehab for yourself or a loved one, the Opiates.net hotline is a confidential and convenient solution.

Calls to any general hotline (non-facility) will be answered by:

If you wish to contact a specific medical opiate treatment facility then find a specific treatment center using our addiction treatment locator tool.

Alternatives to finding addiction treatment or learning about substance:

Table of Contents

About the Author

Opiates

Heroin Overdose Warnings

Written by Opiates | Published on December 17, 2018 | Updated on August 28th, 2019,

Heroin is an extremely dangerous drug. Whether it is injected, smoked or snorted, a relatively small amount of heroin can cause an overdose situation. When you factor in the likelihood that heroin is “cut” with other drugs and substances, the risk factor significantly increases. When a heroin overdose occurs, the body can completely shut down within minutes. Without prompt medical assistance, overdose victims can slip into a coma and even death.

Despite when many may think, those who overdose on heroin may not experience any kind of pain. Before the body shuts down, users will experience the warm rush of euphoria which they have felt countless times when using the drug. If you witness a loved one who has overdosed on heroin, fear and panic may set in. Despite these overwhelming feelings of helplessness, you must spring into action.

The following are common warning signs of a heroin overdose. Once you witness these symptoms, you must contact emergency personnel immediately. Additionally, you may also have to render aid to a loved one to ensure they are stabilized before help arrives. The following article details the common heroin overdose signs, risk factors and what you need to do if an overdose occurs.

What are the Risk Factors for a Heroin Overdose?

Before we look at the symptoms of a heroin overdose, it is important to look at the risk factors that increase the risk for overdose. While overdoses can occur no matter how the drug is administered, those who inject heroin run the greatest risk. Another big risk factor is combining heroin with other illicit substances. A common “cocktail” is a speedball in which heroin and cocaine are combined. This combination is very dangerous and often deadly.

Other risk factors include the following:

  • Chronic heroin use over a period of several years
  • Underlying and undiagnosed physical or mental health problems
  • The user had been clean for a significant period of time, but had relapsed
  • Using heroin or a combination of heroin and other drugs alone

What are the Signs of a Heroin Overdose?

The following are signs that a heroin overdose has occurred. It is important to note that someone does not need to display all the symptoms described below to experience an overdose. If you witness any of these symptoms, it is crucial that you immediately dial 911:

  • Profound confusion
  • Audio or visual hallucinations
  • Extreme sleepiness and lethargy
  • Bluish lips and fingernails
  • Very small pupils—often known on the street as “pinning”
  • Shallow, slow or labored breathing
  • Blockage of airways—gurgling sounds
  • Weak pulse
  • Total loss of consciousness

How to Prevent a Heroin Overdose?

If a family member or friend has overdosed on heroin, you must act right away. While the situation is very intense and can cause great fear and panic, being able to remember a few basic steps goes a long way in getting the help they need to save their life. The following are some basic yet important ways you can prevent heroin overdoses

Get a Response

When you encounter a family member or friend that has overdosed on heroin, you want to check to see if they respond to stimuli. Start by giving them a light shake and repeatedly call out their name. You also want to check for breathing and pulse. Keeping your loved one alert, if possible, if the first and most important step in preventing an overdose of heroin.

Call 911

Whether a loved one is alert or unconscious, calling 911 for professional help is an important helping them minimize the dangers of a heroin overdose. When you call 911, you can state the basics. You need to give your address or location and state that your loved one or friend is unconscious or not breathing. You don’t have to stay that your loved one overdoses on heroin but can do so if you feel that would help.

Rescue Procedures

If a loved one slips into unconsciousness before help arrives, being able to perform simple rescue procedures will greatly reduce drug overdose death. One such procedure is to perform simple rescue breathing. To perform this type of breathing, first ensure nothing is in their mouth. You then tilt their head back, pinch their nose, and give a breath every few seconds or so. If you don’t know how to perform rescue breathing, 911 operators will be able to walk you through the procedure, so you can perform it correctly and with safety.

Another rescue procedure that will help reduce drug overdose of a loved one is placing them is what is known as recovery position. To perform the maneuver, grab the person’s arm farthest from you and place across their body. Secondly, grab the shoulder and hips and roll them towards you. Once you do that, bend both of their legs so they are stable. When they are stable and completely on their side, check their airway and open their mouth to allow freer breathing and to clear any obstructions.

Administer Narcan

Over the last few years, the creation of Narcan (and the wide availability of the drug) has been a great help in fighting heroin overdoses. If you have Narcan spray, spray half the can up one nostril and use the remaining half for the other nostril, if you’re in need of Narcan there are free sources as well. If you have the injectable form of Narcan, inject 1 cc into the muscular part of the upper arm, the upper high or the buttocks. If your loved one hasn’t started breathing on their own perform the rescue breathing techniques described in the previous paragraph.

These simple procedures will empower you in helping to prevent a drug overdose in a loved one. Not only can they save their life, it allows them to get the resources and support they need to hopefully pursue treatment and ultimately begin their journey towards recovery. If you need more information on heroin addiction or need help, call us toll-free right now. We can help you find the treatment facility and programs that will help you or your loved ones break the cycle of heroin addiction.

MEDICALLY VERIFIED ON August 28th, 2019

Opiates